Iowa, 2013

Cold in Iowa, December 29, 2013

December 29, 2013 · NWS OAX · 3 events in 3 counties and zones

Arctic high pressure the pushed into southeast South Dakota during the morning of December 29th brought readings into the low single digits to eastern Nebraska and west central Iowa. When combined with northwest winds of 15 to 30 mph, wind chill values dropped to around 20 below to 25 below zero for several hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure the pushed into southeast South Dakota during the morning of December 29th brought readings into the low single digits to eastern Nebraska and west central Iowa. When combined with northwest winds of 15 to 30 mph, wind chill values dropped to around 20 below to 25 below zero for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 29, 6:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 29, 6:04 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
604 AM CST SUN DEC 29 2013

.UPDATE...

LET WIND ADVISORY EXPIRE AT 6 AM CST...BUT WIND CHILL ADVISORY
WILL CONTINUE IN OUR NORTHERN ZONES. NO OTHER CHANGES FROM
PREVIOUS FCST.

MILLER

&&

.PREV DISCUSSION... /ISSUED 529 AM CST SUN DEC 29 2013/

AVIATION...12Z TAFS FOR KOMA...KLNK...KOFK.

SFC OBS/SATL IMAGERY WAS SHOWING BACK EDGE OF LLVL CIGS OVER NERN
NEB QUICKLY SHIFTING SOUTH...WITH MVFR CIGS EXTENDING INTO SERN
NEB. EXPECT CLOUD COVER TO DIMINISH RAPIDLY OVER THE NEXT COUPLE
HOURS. MAIN ISSUE THEN IS WIND. NW WINDS GUSTING 25-35KT
ASSOCIATED WITH SFC HIGH BUILDING INTO THE CNTRL PLAINS...WILL
LIKELY PREVAIL THE REST OF THIS AFTN AT ALL SITES BEFORE SUBSIDING
TO LIGHT AND VARIABLE TWD LATE AFTN/EARLY EVENING. OTHERWISE VFR
CONDITIONS WILL PREVAIL REST OF FCST PD.

DEE

PREV DISCUSSION... /ISSUED 311 AM CST SUN DEC 29 2013/

DISCUSSION...

TEMPERATURES THE NEXT SEVERAL DAYS AND THE CHANCE FOR ACCUMULATING
SNOW ON WEDNESDAY WILL PROVIDE THE MAIN FORECAST CHALLENGES. WILL
KEEP WIND ADVISORY GOING UNTIL 12Z...AND MAKE A MINOR ADJUSTMENT TO
THE WIND CHILL ADVISORY.

COLD AIR CONTINUES TO MOVE RAPIDLY SOUTH ACROSS THE PLAINS EARLY
THIS MORNING...AS 1038 MB HIGH PRESSURE CENTER BUILDS SOUTHEAST INTO
NORTH DAKOTA. WINDS WILL GRADUALLY DECREASE THROUGH THE DAY AS THE
PRESSURE GRADIENT WEAKENS. TEMPERATURES WILL NOT RECOVER A LOT...
WITH HIGHS RANGING FROM SINGLE DIGITS IN THE NORTHEAST PART OF THE
FCST AREA TO TEENS SOUTHWEST. BY THIS EVENING...SURFACE RIDGE AXIS
SHOULD STRETCH FROM CENTRAL MINNESOTA TO WESTERN OKLAHOMA. AS THE
HIGH MOVES EAST TONIGHT SOUTHERLY WINDS WILL DEVELOP...WITH STEADY
OR RISING TEMPERATURES LATER TONIGHT. AS LOW PRESSURE TRACKS ACROSS
THE NORTHERN PLAINS MONDAY...A WEDGE OF WARMER AIR WILL TRY TO
RETURN TO THE LOCAL AREA. HIGHS IN THE 20S EAST AND 30S WEST SEEM
REASONABLE DUE TO DECENT MIXING AND LACK OF SNOW COVER.

FLOW PATTERN AT 500 MB FLATTENS TUESDAY...BECOMING MORE ZONAL...BUT
A FAIRLY INTENSE SHORTWAVE TROUGH WILL LIKELY BRING SOME SNOW TO THE
REGION BY WEDNESDAY. SOME LIGHT SNOW COULD ALSO OCCUR TUESDAY...
MAINLY IN OUR NORTHERN ZONES...BUT THE CHANCE SEEMS MUCH BETTER ON
WEDNESDAY WITH AMOUNTS OF 1-3 INCHES POSSIBLE. WENT WITH POPS FROM
20-40 PERCENT WEDNESDAY AND 20-30 PERCENT WEDNESDAY NIGHT. COLD
AIR WILL RETURN FOR WEDNESDAY INTO THURSDAY...WITH MODERATING
TEMPERATURES LATER IN THE WEEK. FCST DETAILS BECOME LESS CLEAR BY
DAYS 6 AND 7 WITH MODELS SHOWING DIFFERENT SOLUTIONS...SO STAYED
CLOSE TO A MODEL BLEND LATE THIS WEEK.

MILLER

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR NEZ016-017-
     030>034.

     WIND CHILL ADVISORY UNTIL 11 AM CST THIS MORNING FOR NEZ011-012-
     015-018.

IA...WIND CHILL ADVISORY UNTIL 9 AM CST THIS MORNING FOR IAZ043.

&&
Hazardous weather outlook, Dec 29, 5:08 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 AM CST SUN DEC 29 2013

IAZ055-056-069-079-080-090-091-NEZ042>045-050>053-065>068-078-
088>093-300115-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
508 AM CST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND PARTS OF SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATIONS WEDNESDAY INTO
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ043-NEZ011-012-015>018-030>034-300115-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-
508 AM CST SUN DEC 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND PARTS OF WEST CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF STRONG WINDS AND COLD TEMPERATURES WILL CAUSE
WIND CHILLS FROM AROUND 20 TO 25 BELOW ZERO THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATIONS WEDNESDAY INTO
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monona

When
December 29, 8:00 AM CST to 10:00 AM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Harrison

When
December 29, 8:00 AM CST to 10:00 AM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Cold/Wind Chill, Shelby

When
December 29, 8:00 AM CST to 10:00 AM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481578, 481579, 481580.